Be aware of these common medication mistakes and learn how to avoid them

Taking medications correctly continues to be a challenge for all Americans, no matter what your age or health condition.

Food and Drug Administration reports indicate up to 1.5 million people are sickened or severely injured and about 100,000 fatalities result each year from medication mistakes. Yet all of those deaths are preventable if we take action to protect ourselves.

Here are a few of the most common (but potentially dangerous) medication mistakes to avoid:

Taking too much. Overdosing is the most common medication error and the No. 1 cause of medication fatalities. Prescription drugs having abuse potential are the most common culprits, such as prescription painkillers like Percocet, anti-anxiety medications like Xanax and stimulants such as Adderal. But you can overdose on any type of drug.

Solution: Never take more medicine than prescribed, and watch out for loved ones who may be overusing prescription medications. Signs of prescription-drug overuse can include oversedation, mood swings and running out of medication early.

Confusing medications with similar names. According to the Division of Medication Error Prevention and Analysis within the FDA, confusion caused by similar drug names accounts for up to 25 percent of all reported errors. People can also mix up their pills when they look similar in size, shape and color.

Solution: When you get a new prescription, ask your doctor to write down what it’s for, the name and dosage. Sorting daily medication in advance with a pill-minder may also prevent the wrong medication from being taken in a moment of confusion.

Medicines interacting with one another. With many of us taking more than one prescription and sometimes receiving these prescriptions from multiple providers, we can inadvertently be prescribed medications that are dangerous when mixed.

Solution: Although doctors and pharmacists do their best, mistakes do happen. Speak to your pharmacist about all medication you are taking.

Food and drug interactions. The issue of foods interacting with drugs is often not discussed, and one of the most serious culprits is grapefruit juice. Grapefruit has unique properties when it comes to inactivating or overactivating medications. Grapefruit juice inhibits a crucial enzyme that normally functions to break down and metabolize many drugs, such as anti-seizure drugs and statins used to lower cholesterol. What can result is an overloaded liver not able to metabolize the medication, resulting in an overdose and potentially fatal consequences.

Solution: When you get a new prescription, ask your doctor or a pharmacist whether you should take it with or without food, and if there are any particular dietary issues to watch out for.

Mixing alcohol with medications. There are plenty of drugs coming with that bright orange sticker telling you not to drink when taking them. However, the sticker can fall off, not get attached or you might just really want that beer and figure “It’s OK just this once.” But alcohol, combined with a long list of painkillers, sedatives, “over the counter” medications and other substances can become a deadly poison.

Solution: When you get a new prescription, ask your doctor or pharmacist if the medication is safe to take while drinking alcohol. If you drink regularly and you know it’s likely you’ll drink while taking the medication, tell your doctor. He or she may need to prescribe something else instead.

Liza Fischer is the Office of Member and Family Affairs coordinator for Axis Health System. She can be reached at lfischer@axishealthsystem.org or 335-2206.

Most Read in Columnists

Newsarrow

Sportsarrow

Arts & Entertainmentarrow

Opinionarrow

Columnistsarrow

Classifiedsarrow

Call Us

View full site


© The Durango Herald